Alert archive / Tennessee / Special Weather Statements in 2021

Special Weather Statement, NWS Morristown, TN

March 18, 2021Sullivan County, Washington County, Tennessee; City of Bristol, Virginia

NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 11:15 AM EDT for Sullivan County, Washington County, Tennessee; City of Bristol, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 11:15 AM EDT (15:15 UTC)
Expired
Mar 18, 2021, 12:00 PM EDT
In force
45 min
Issued by
NWS Morristown, TN

Counties Sullivan County, TN, Washington County, TN, City of Bristol, VA

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 470 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
486 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
470 m²/s²
0-3 km storm-relative helicity
562 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WWUS84 KMRX 181515
SPSMRX

Special Weather Statement
National Weather Service Morristown TN
1115 AM EDT Thu Mar 18 2021
 
TNZ017-018-042-044-046-VAZ008-181600-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Johnson TN-Washington VA-
1115 AM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...WASHINGTON...
NORTHEASTERN GREENE...NORTHWESTERN JOHNSON...NORTHERN CARTER AND
SOUTHWESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL NOON
EDT...

At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or 12 miles southwest of Johnson City, moving northeast
at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Jonesborough, Central, Spurgeon, Midway and Colonial Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3615 8264 3630 8276 3659 8236 3660 8230
      3663 8231 3677 8212 3653 8185
TIME...MOT...LOC 1515Z 233DEG 43KT 3627 8259 

$$

DH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:36 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 7:36 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
736 AM EDT Thu Mar 18 2021

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...(Today through Friday)...

Currently...

Early morning water vapor imagery along with a RAP analysis depicts
a deep closed mid/upper lvl low traversing the middle Mississippi
River Valley with a powerful 100 knot H5 jet maximum rotating into
the deep South and Tennessee Valley. Convection associated with this
mid level impulse has been moving eastward quickly with the bulk of
the convection well south of the MRX area. A 07Z surface analysis
places the surface warm front still just to the south and west of
the area mainly across northern Alabama and southeast into
central AL/GA. High pressure across the Mid-Atlantic has, as
expected, kept this front quasi-stationary this evening. Further
west, a surface trough was analyzed from the Midsouth through
much of Alabama.

For this morning...

Increasing upper lvl height falls will overspread much of the
Tennessee Valley within the next couple of hours. At the same time,
a secondary mid lvl speed max moves into the deep South and should
allow for scattered convection to develop along the surface trough.
This is being modeled by the HRRR, hi-res ARW, and can be seen in
regional radar mosaics. The LLJ will continue to lift north with
the peak flow occurring now through 12Z which will continue to
provide an influx of increasing theta-e air, and strong vertical
wind shear. There remains a small window of opportunity for strong
to severe storms from mainly 09-12Z this morning across the
southern valley and southern plateau. Guidance suggests 0-1km ML
CAPE between 300-500 j/kg co-located with regions of high SRH. The
HREF updraft helicity tracks show some potential of robust
updraft development and rotating updrafts. Of course, there is
also the potential that these are nothing more than scattered
showers. All of this to say that we will continue to watch
conditions but there remains a high degree of uncertainty whether
this activity can develop into robust convection.

Heavy rainfall will continue as many areas are saturated. With
reports of flooding overnight, will continue the FFA through 12Z.
Additional rainfall amounts in any of these convective cores
could approach 1 inch. With the core of the LLJ still over the
region, will continue the high wind warning as is.

For the rest of today...

The main activity associated with the surface trough will push
off to the east. The closed mid/upper lvl low moves across
Tennessee. Increasing mid level lapse rates could provide an
additional opportunity for isolated to scattered convection to
develop across far northeast Tennessee and southwest Virginia. Any
threats with these thunderstorms would be gusty winds and small
hail. The new D1 convective outlook from SPC has only far eastern
portions of the forecast area in a slight risk at this point.
Otherwise a dry slot should bring some clearing today which will
help to boost temperatures up. High temperatures in the mid 60's
to lower 70's will be possible across the valley locations with
50's common in the high elevations and across the Cumberland
Plateau.

Tonight and Friday...

The closed low moves directly overhead the local area tonight with
increasing heights immediately behind this low. Showers will be
possible underneath this low through much tonight and across mainly
the higher terrain on Friday. With lows tonight dipping into the
lower 30's across the highest terrain above 4500 feet, some light
snowfall is possible. Amounts should be very light across these high
elevations. A cool day is expected for Friday as high pressure
develops across the Great Lakes and flow aloft turns toward the
NW. Highs on Friday will struggle to reach the lower 50's.

.LONG TERM...(Friday night Through Wednesday)...

Some moisture will linger mainly south/southeast part of the area
into first part of Friday night as a southwest/northeast oriented
weakness in the upper ridge persists over our area along with a weak
inverted surface trough. GFS still trying to produce some light
precip but will continue to lean toward the drier NAM/ECMWF
solutions and just keep some clouds hanging on into the night time
hours, mainly southeast, with a gradual overnight clearing trend.

Surface high pressure and a building upper ridge over the area will
provide a dry weekend and start to the work week, with a clear to
mostly clear sky and a warming trend.  The GFS continues to be more
aggressive with moisture return later in the period as a low pressure
system lifts northeast through the Plains and a cold front pushes
into the Mississippi River valley. Given the model
disagreement/forecast uncertainty that far out, will lean toward the
NBM blended solution but will trim PoPs slightly, keeping Tuesday
dry for now and going with slight chance PoPs for showers Tuesday
night and Wednesday.

LW

&&

.AVIATION...
12Z TAF DISCUSSION.

Additional rounds of showers are expected this afternoon with
impacts to all sites. Also possible to see some thunderstorm
activity near TRI later this afternoon as well. Otherwise,
conditions at TYS and TRI will remain at VFR through this
afternoon while the MVFR conditions are CHA should begin to
improve late this morning. Otherwise, MVFR conditions are expected
to move back into the area this evening and overnight tonight.
Westerly winds near 10 knots are expected with gusts up to 20
knots this afternoon.

Diegan

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             63  45  53  39  63 /  20  20  10  10   0
Knoxville McGhee Tyson Airport, TN  68  45  51  35  61 /  80  40  10  10  10
Oak Ridge, TN                       67  44  53  34  62 /  70  50  10  10   0
Tri Cities Airport, TN              71  42  51  28  61 /  90  70  20  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch until 8 AM EDT /7 AM CDT/ this morning for
     Bledsoe-Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-Rhea-
     Sequatchie-West Polk.

     High Wind Warning until 2 PM EDT this afternoon for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Mar 18, 3:13 AM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 AM EDT Thu Mar 18 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190715-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
313 AM EDT Thu Mar 18 2021 /213 AM CDT Thu Mar 18 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are expected to develop over
the area during the morning into the early afternoon. A few of
these storms may be strong, with marginally severe winds and small
hail the primary threats. In addition, rain will be heavy at
times and flooding will be possible across the southern Plateau
into southeast Tennessee and southwest North Carolina.

Strong winds will continue across portions of the higher
elevations and foothills of the East Tennessee mountains this
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Mar 18, 8:09 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 AM EDT THU MAR 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST 2 W GATLINBURG          35.71N 83.59W
03/18/2021  M66 MPH          SEVIER             TN   PARK/FOREST SRVC

            COVE MOUNTAIN.

0445 AM     NON-TSTM WND GST 3 S CAMP CREEK          36.04N 82.77W
03/18/2021  M54 MPH          GREENE             TN   MESONET

            NOAA ATDD WEATHER STATION SITE.

&&
Special weather statement, Mar 18, 9:19 AM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
919 AM EDT Thu Mar 18 2021

TNZ037-038-069-070-073-181400-
Jefferson TN-Union TN-Knox TN-Grainger TN-North Sevier TN-
919 AM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHERN
JEFFERSON...NORTHWESTERN SEVIER...SOUTHWESTERN GRAINGER AND
SOUTHEASTERN UNION COUNTIES UNTIL 1000 AM EDT...

At 919 AM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Knoxville, moving northeast at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Sevierville, Jefferson City, Dandridge, Maynardville,
Plainview, New Market, Strawberry Plains, Blaine and Luttrell.

LAT...LON 3590 8371 3596 8388 3628 8380 3610 8334
TIME...MOT...LOC 1319Z 211DEG 46KT 3601 8374

Garuckas
Special weather statement, Mar 18, 9:30 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
930 AM EDT Thu Mar 18 2021

TNZ014-015-037-038-070-VAZ001-181415-
Jefferson TN-Claiborne TN-Hancock TN-Union TN-Grainger TN-Lee VA-
930 AM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...HANCOCK...
NORTHWESTERN JEFFERSON...GRAINGER...SOUTHEASTERN UNION AND
SOUTHWESTERN LEE COUNTIES UNTIL 1015 AM EDT...

At 929 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles west of Jefferson City, moving northeast at 60
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jefferson City, Sneedville, Rutledge, Jonesville, New Tazewell, Bean
Station, Tazewell, Plainview, New Market and Blaine.

LAT...LON 3668 8299 3640 8324 3639 8328 3638 8329
      3637 8327 3626 8337 3624 8342 3621 8343
      3622 8345 3619 8347 3616 8346 3603 8358
      3609 8371 3608 8367 3617 8374 3617 8378
      3667 8348 3667 8342 3674 8321
TIME...MOT...LOC 1329Z 212DEG 51KT 3616 8362

Garuckas
Special weather statement, Mar 18, 11:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1115 AM EDT Thu Mar 18 2021

TNZ017-018-042-044-046-VAZ008-181600-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Johnson TN-Washington VA-
1115 AM EDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...WASHINGTON...
NORTHEASTERN GREENE...NORTHWESTERN JOHNSON...NORTHERN CARTER AND
SOUTHWESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL NOON
EDT...

At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or 12 miles southwest of Johnson City, moving northeast
at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Jonesborough, Central, Spurgeon, Midway and Colonial Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3615 8264 3630 8276 3659 8236 3660 8230
      3663 8231 3677 8212 3653 8185
TIME...MOT...LOC 1515Z 233DEG 43KT 3627 8259

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 9:12 PM EDTAreal Flood WarningMRXBradley, Hamilton, Marion6 hr
Mar 18, 9:19 AM EDTSpecial Weather StatementMRXJefferson41 min
Mar 18, 9:30 AM EDTSpecial Weather StatementMRXGrainger, Hancock45 min
Mar 18, 9:54 AM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie33 hr
Mar 18, 10:35 AM EDTAreal Flood AdvisoryMRXBlount, Claiborne, Grainger, Hancock, Jefferson, Knox3 hr
Mar 18, 11:28 AM EDTAreal Flood AdvisoryMRXHancock3 hr
Mar 18, 12:59 PM EDTSpecial Weather StatementMRXCampbell46 min
Mar 18, 1:13 PM EDTSpecial Weather StatementMRXAnderson47 min
Mar 18, 1:19 PM EDTSpecial Weather StatementMRXGreene41 min
Mar 18, 1:42 PM EDTSpecial Weather StatementMRXAnderson, Union48 min
Mar 18, 1:52 PM EDTSpecial Weather StatementMRXGreene, Sullivan, Washington53 min
Mar 18, 2:07 PM EDTSpecial Weather StatementMRXClaiborne23 min
Mar 18, 2:12 PM EDTSpecial Weather StatementMRXCampbell48 min
Mar 18, 2:23 PM EDTSpecial Weather StatementMRXClaiborne52 min
Mar 18, 2:36 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock, Union39 min
Mar 18, 3:02 PM EDTSpecial Weather StatementMRXKnox43 min
Mar 18, 3:12 PM EDTSpecial Weather StatementMRXUnion48 min
Mar 18, 3:13 PM EDTSpecial Weather StatementMRXHancock47 min
Mar 18, 3:19 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock41 min
Mar 18, 4:02 PM EDTSpecial Weather StatementMRXCampbell43 min
Mar 18, 4:03 PM EDTSpecial Weather StatementMRXClaiborne27 min
Mar 18, 4:14 PM EDTSpecial Weather StatementMRXClaiborne46 min
Mar 18, 4:23 PM EDTSpecial Weather StatementMRXUnicoi37 min
Mar 18, 4:50 PM EDTSpecial Weather StatementMRXCarter25 min
Mar 18, 5:13 PM EDTSpecial Weather StatementMRXJefferson32 min
Mar 18, 6:08 PM EDTSpecial Weather StatementMRXHawkins37 min
Mar 18, 6:41 PM EDTSpecial Weather StatementMRXHawkins34 min
Mar 18, 7:04 PM EDTSpecial Weather StatementMRXCarter26 min
Mar 18, 7:40 PM EDTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 18, 7:42 PM EDTSevere Thunderstorm WarningMRXJohnson26 min
Mar 18, 4:25 PM EDTSpecial Weather StatementMRXCity of Norton35 min
Mar 18, 4:40 PM EDTSpecial Weather StatementMRXRussell35 min
Mar 18, 5:30 PM EDTSpecial Weather StatementMRXWashington30 min
Mar 18, 5:56 PM EDTSpecial Weather StatementMRXWashington34 min
Mar 18, 7:37 PM EDTSpecial Weather StatementMRXWashington38 min

Nearby

Special Weather Statements in Tennessee, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.